Risk of Hypotension With Concomitant Use of Calcium-Channel Blockers and Macrolide Antibiotics

Amy Henneman; Krisy-Ann Thornby

Disclosures

Am J Health Syst Pharm. 2012;69(12):1038-1043. 

In This Article

Abstract and Introduction

Abstract

Purpose The literature describing the risk of hypotension in patients receiving concomitant therapy with a calcium-channel blocker (CCB) and a macrolide antibiotic is reviewed.
Summary A literature search was conducted to identify studies and reports describing significant drug interactions between CCBs and macrolide antibiotics resulting in hypotension. One retrospective clinical trial, one pharmacokinetics study, and five case reports were found using MEDLINE. While both dihydropyridine and nondihydropyridine CCBs are cytochrome P-450 isoenzyme 3A4 (CYP3A4) substrates, verapamil was the CCB implicated in three of the five case reports. Based on currently available literature, it is unknown whether the risk of clinically significant hypotension is higher for patients receiving nondihydropyridine CCBs; however, due to the drugs' effects on the coronary arteries, there is the potential for more-serious cardiac complications with these agents. Both erythromycin and clarithromycin have been shown to prolong the Q-T interval, an effect that appears to increase when these drugs are given with CYP3A4 inhibitors. The potential for Q-T interval prolongation by both erythromycin and clarithromycin may increase the risk of clinically relevant hypotension and even shock in patients taking CCBs, in particular nondihydropyridines.
Conclusion Potentially significant hypotension and shock may occur when macrolide antibiotics, particularly erythromycin and clarithromycin, are administered concomitantly with CCBs. The frequency of hypotension as a result of concomitant CCB and macrolide administration appears to be small, but the risk of adverse effects and the severity of the effects appear to be greater for those patients who are older and in those with multiple comorbidities.

Introduction

The Centers for Disease Control and Prevention has estimated that about one third of the U.S. population over age 20 years has hypertension, two thirds of whom are taking antihypertensive medication.[1,2] In 2010, calcium-channel blockers (CCBs) were listed as the 13th most commonly dispensed medication class.[3] Hypotension is a common adverse effect among patients receiving antihypertensive medications of various classes, including CCBs. Approximately 20–30% of patients taking an antihypertensive medication develop hypotension, with orthostatic hypotension being the most commonly reported.[4–6] The true incidence of patients who develop hypotension during therapy with an antihypertensive medication is unknown, as it is most likely underreported. Although hypotension is often regarded as a mild and transient problem, episodes may vary in intensity from mild dizziness to fainting and shock. Hypotension can become life threatening depending on how low and how quickly the blood pressure drops. Certain factors such as older age, the use of multiple medications, and the presence of multiple comorbidities increase a patient's risk for hypotension. Fotherby and Potter[5] found that orthostatic hypotension occurred in 11 (23%) of 47 patients age 65–84 years treated with an antihypertensive agent, with the rate decreasing to 9% after discontinuing therapy for 12 months. Forty-seven percent of the patients who developed hypotension were taking a CCB.

CCBs are classified as either dihydropyridines or nondihydropyridines. Both classes block the transmembrane influx of calcium ions into vascular smooth muscles through vasodilation and decreased peripheral vascular resistance. Dihydropyridines exert most of their effects in the periphery, whereas nondihydropyridines exert most of their effects in the coronary arteries. Both dihydropyridine and nondihydropyridine CCBs are substrates for the cytochrome P-450 (CYP) 3A4 isoenzyme, with nondihydropyridine CCBs also being moderate CYP3A4 inhibitors.[7] Macrolide antibiotics (e.g., erythromycin, clarithromycin, azithromycin) are inhibitors of CYP3A4 and therefore have the potential to increase serum concentrations of CCBs. Erythromycin and clarithromycin result in moderate-to-strong inhibition of CYP3A4, while azithromycin is a much weaker inhibitor of CYP3A4. The Food and Drug Administration has defined a strong inhibitor of CYP enzymes as one that increases the area under the concentration–time curve (AUC) of a substrate by at least fivefold or causes a decrease of >80% in the clearance of the substrate, while a moderate inhibitor increases the AUC of the substrate by at least twofold but less than fivefold or decreases the substrate's clearance by 50–80%.[7] There are many inhibitors of CYP3A4 substrates; however, the clinical significance of such interactions is not always known, especially when the medications may not be prescribed for long periods, such as in the case of macrolide antibiotics, which are typically prescribed for only 7–14 days. Tertiary resources describe the potential interaction between CCBs and macrolides as moderate, with the current evidence based on various case reports.[8,9] To date, no published reviews have addressed this potentially significant interaction. We reviewed the medical literature to evaluate the risk of clinically significant hypotension associated with the combined use of CCBs and macrolide antibiotics.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....